Alert archive / Montana / High Wind Warnings in 2025

High Wind Warning 14, NWS Great Falls, MT

March 21, 2025Glacier County, Pondera County, Toole County, Montana

NWS Great Falls, MT issued this high wind warning at Mar 21, 2025, 11:26 AM MDT for Glacier County, Pondera County, Toole County, Montana. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 21, 2025, 11:26 AM MDT (17:26 UTC)
Expired
Mar 21, 2025, 5:00 PM MDT
In force
6 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 11:50 AM MDTHIGH SUST WINDS 423 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport. 42 mph averaged sustained winds from 1050 AM to 1150 AM.
Mar 21, 2:15 PM MDTNON-TSTM WND GST 635 N Ledger, MTMesonet station MTM73 Ledger N Mda.
Mar 21, 2:40 PM MDTNON-TSTM WND GST 593 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport.
Mar 21, 2:45 PM MDTNON-TSTM WND GST 572 Nnw Shelby, MTMesonet station GW0664 Shelby Airport.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 5.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2025-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2025-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

740 
WWUS75 KTFX 211726
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1126 AM MDT Fri Mar 21 2025

MTZ303-212300-
/O.NEW.KTFX.HW.W.0014.250321T1726Z-250321T2300Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Cut Bank, Ethridge, and Santa
Rita
1126 AM MDT Fri Mar 21 2025

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON...

* WHAT...West winds 35 to 45 mph, with gusts around 60 mph.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...Until 5 PM MDT this afternoon.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ313>315-318>324-326-220000-
/O.CON.KTFX.HW.A.0012.250322T0900Z-250322T2100Z/
Judith Basin County and Judith Gap-Fergus County below 4500ft-
Upper Blackfoot and MacDonald Pass-Snowy and Judith Mountains-
Helena Valley-Big Belt, Bridger and Castle Mountains-Meagher
County Valleys-Elkhorn and Boulder Mountains-Canyon Ferry Area-
Missouri Headwaters-Gallatin Valley-
Including the following locations: Windham, Helena, Moccasin,
Marysville, Harrison, Pony, Trident, Whitehall, Raynesford,
Benchland, Willow Creek, Martinsdale, MacDonald Pass, Deep Creek
Pass, Maudlow, Townsend, Hobson, Flesher Pass, Boulder, Corbin,
Ringling, White Sulphur Springs, Wickes, Bozeman, Toston,
Gallatin Gateway, Homestake Pass, Clancy, Three Forks, Geyser,
Checkerboard, Lewistown, Lincoln, Bozeman Pass, Montana City, Elk
Park Pass, Battle Ridge Pass, Winston, Hilger, and Stanford
1126 AM MDT Fri Mar 21 2025

...HIGH WIND WATCH REMAINS IN EFFECT
FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON...

* WHAT...West winds 35 to 45 mph, with gusts up to 65 mph possible.

* WHERE...Portions of central, north central, and southwest Montana.

* WHEN...From late tonight through Saturday afternoon.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Brusda
2 follow-up statements
445 
WWUS75 KTFX 211925
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
125 PM MDT Fri Mar 21 2025

MTZ303-212300-
/O.CON.KTFX.HW.W.0014.000000T0000Z-250321T2300Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Cut Bank, Ethridge, and Santa
Rita
125 PM MDT Fri Mar 21 2025

...HIGH WIND WARNING REMAINS IN EFFECT
UNTIL 5 PM MDT THIS AFTERNOON...

* WHAT...West winds 35 to 45 mph, with gusts around 60 mph.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...Until 5 PM MDT this afternoon.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ313>315-318>324-326-221100-
/O.EXT.KTFX.HW.A.0012.250322T1200Z-250322T2100Z/
Judith Basin County and Judith Gap-Fergus County below 4500ft-
Upper Blackfoot and MacDonald Pass-Snowy and Judith Mountains-
Helena Valley-Big Belt, Bridger and Castle Mountains-Meagher
County Valleys-Elkhorn and Boulder Mountains-Canyon Ferry Area-
Missouri Headwaters-Gallatin Valley-
Including the following locations: Windham, Helena, Moccasin,
Marysville, Harrison, Pony, Trident, Whitehall, Raynesford,
Benchland, Willow Creek, Martinsdale, MacDonald Pass, Deep Creek
Pass, Maudlow, Townsend, Hobson, Flesher Pass, Boulder, Corbin,
Ringling, White Sulphur Springs, Wickes, Bozeman, Toston,
Gallatin Gateway, Homestake Pass, Clancy, Three Forks, Geyser,
Checkerboard, Lewistown, Lincoln, Bozeman Pass, Montana City, Elk
Park Pass, Battle Ridge Pass, Winston, Hilger, and Stanford
125 PM MDT Fri Mar 21 2025

...HIGH WIND WATCH NOW IN EFFECT
FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON...

* WHAT...West winds 35 to 45 mph, with gusts up to 60 mph possible.

* WHERE...Portions of central, north central, and southwest Montana.

* WHEN...From Saturday morning through Saturday afternoon.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, a High Wind Watch means that there is at least a 50% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the watch period.

&&

$$

Brusda
549 
WWUS75 KTFX 212304
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
504 PM MDT Fri Mar 21 2025

MTZ303-220015-
/O.EXP.KTFX.HW.W.0014.000000T0000Z-250321T2300Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Santa Rita, Cut Bank, and
Ethridge
504 PM MDT Fri Mar 21 2025

...HIGH WIND WARNING HAS EXPIRED...

Strong west winds will gradually decrease through the remainder of 
this evening. However windy conditions are likely to persist with 
gusts of 40-50 mph likely through the rest of tonight.

$$

MTZ313>315-318>324-326-221300-
/O.CON.KTFX.HW.A.0012.250322T1200Z-250322T2100Z/
Judith Basin County and Judith Gap-Fergus County below 4500ft-
Upper Blackfoot and MacDonald Pass-Snowy and Judith Mountains-
Helena Valley-Big Belt, Bridger and Castle Mountains-Meagher
County Valleys-Elkhorn and Boulder Mountains-Canyon Ferry Area-
Missouri Headwaters-Gallatin Valley-
Including the following locations: Raynesford, Lincoln, Bozeman
Pass, Homestake Pass, Bozeman, Marysville, MacDonald Pass, Elk
Park Pass, Townsend, Helena, Martinsdale, Trident, Benchland,
Gallatin Gateway, Whitehall, Winston, Stanford, Flesher Pass,
Clancy, Deep Creek Pass, Moccasin, Harrison, Ringling, Windham,
Boulder, Corbin, Checkerboard, Willow Creek, Hobson, Toston,
Geyser, Wickes, Maudlow, Lewistown, Montana City, Three Forks,
Battle Ridge Pass, Pony, White Sulphur Springs, and Hilger
504 PM MDT Fri Mar 21 2025

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH 
SATURDAY AFTERNOON...

* WHAT...West winds 35 to 45 mph, with gusts up to 60 mph possible.

* WHERE...Portions of central, north central, and southwest Montana.

* WHEN...From Saturday morning through Saturday afternoon.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, a High Wind Watch means that there is at least a 50% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the watch period.

&&

$$

Hoenisch

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Mar 21, 9:48 AM MDT, 1 hour 38 minutes earlier. Its key messages:

  • Snow passes through Friday and Saturday, with brief, heavier snowfall along a cold front Saturday morning.
  • Strong winds are expected along the cold front Saturday morning, with another round of gusty winds Monday.
  • Temperatures warm up next week, with many areas reaching into the 60s.
Area forecast discussion, Mar 21, 9:48 AM MDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
948 AM MDT Fri Mar 21 2025

.KEY MESSAGES...

 - Snow passes through Friday and Saturday, with brief, heavier
   snowfall along a cold front Saturday morning.

 - Strong winds are expected along the cold front Saturday
   morning, with another round of gusty winds Monday.

 - Temperatures warm up next week, with many areas reaching into
   the 60s.

&&

.UPDATE...
Morning update is out. No significant changes to the forecast this
morning. Updated the forecast for today with just current trends.
Main concern going forward is the potential for strong winds later
today and into Saturday, along with mountain snowfall. Overall
current statements for wind/snow look on track, with no changes.
Brusda

&&

.DISCUSSION...
/Issued 539 AM MDT Fri Mar 21 2025/

 - Meteorological Overview:

Westerly flow aloft bringing embedded waves will bring a few
rounds of snow today through the weekend. Snow will fall steadily
throughout the day today along the Northern Continental Divide,
with a few heavier convective snow showers this afternoon. The
better upper level wave along with a low pressure system moving
along the MT/Canada border arrives overnight Friday into Saturday.
A Pacific cold front will bring heavier bursts of snow with gusty
winds early Saturday morning. Moisture wrapping around the low
will bring scattered snow showers Saturday afternoon to areas
mainly north of I-90. Another upper-level disturbance on Sunday
and Monday will bring another round of higher elevation snow and
rain/snow at lower elevations. Gusty winds return Monday for the
North-Central MT plains. Behind that, an upper-level ridge builds
in, bringing drier and warmer weather for the first half of the
work week. However, late next week, ensembles hint at a more
active pattern moving in.

 - Forecast Confidence & Scenarios:

Snow:

Models have been consistent about the evolution of this snow
system today and Saturday. High-resolution models show pretty good
snow banding along the cold front passage overnight Friday into
Saturday morning. Snowfall rates of 1-2" per hour will likely
accompany this heavier banding, especially over the higher
terrain. Visibility will also likely drop below a mile at times
as well. After the cold front, a small amount of instability
builds in for the afternoon, producing snow showers for areas
mainly north of the I-90 corridor. Snow won't be as heavy this
time around, but some briefly intense snow showers are likely with
poor visibility. In terms of snow accumulations, Marias Pass can
see up to 9", with the Little Belts up to 8". Gusty winds will
also cause blowing and drifting snow issues.

Snow on Sunday and Monday will remain light overall, with a 40%
chance for 2" of snow at higher terrain.

Winds:

Model guidance shows 50-55kt 700mb winds that will try to mix down
between the MT Highway 200 corridor and the I-90 corridor Saturday.
The main concern is the cold front passage trying to mix these
stronger winds down to the surface Saturday morning/early
afternoon. Therefore, a High Wind watch was issued. There is a
little uncertainty in the strength of winds, especially in the
Bozeman Valley where there is up to a 50% chance for 58 mph winds.
But other Central and Southwest valleys have a 40-80% chance for
58 mph winds.

Another round of stronger winds move in Monday. Strong winds aloft
with a pressure gradient sets up across the region. Vertical
profile soundings show a little bit of ridge top stability along
the Rocky Mountain Front Monday morning. There's a 50-70% chance
for 58 mph winds extending east to Cut Bank, and a 30-50% chance for
75 mph winds closer to the foothills. Gusty winds look to spread
east across the North-Central MT plains, with a 30-60% chance for
50 mph winds. -Wilson

&&

.AVIATION...
21/12Z TAF Period

Low-VFR/VFR conditions are expected to prevail through much of
the 2112/2212 TAF period despite moist, zonal flow over the
Northern Rockies. Lowest CIGS through 15-17z morning will occur
at the KEKS and KBZN terminals as snow showers remain fixed to the
surrounding mountains, with some improvements during the
afternoon hours here before decreasing again this evening and
through Saturday morning as a Pacific cold front approaches the
Northern Rockies. This approaching cold front will also bring
chances for showers to the KCTB, KHVR, and KHLN terminals beyond
03z Saturday.

Biggest concern through 18z this afternoon continues
to be the threat for low level wind shear over the plains
terminals of Central and North Central Montana, with the threat
decreasing during the afternoon as the boundary layer becomes
better mixed leading to strong and gusty surface winds developing.
The threat for low level wind shear will shift south during the
overnight hours to the the KHLN and KBZN terminals as the valleys
become decoupled. Mountain wave turbulence will also be a concern
through much of the next 24 hours, with mountain obscuration
continuing. - Moldan

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  34  45  29 /   0  30  70  10
CTB  49  30  42  26 /  10  50  60  10
HLN  54  31  43  27 /  10  60  50   0
BZN  48  27  39  19 /   0  50  70   0
WYS  36  24  35   9 /  20  80  90  10
DLN  46  26  39  22 /   0  50  40   0
HVR  56  31  48  25 /  10  40  70  20
LWT  49  32  40  26 /   0  20  70  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight MDT Saturday night for
East Glacier Park Region-Southern Rocky Mountain Front.

Winter Weather Advisory from midnight tonight to midnight MDT
Saturday night for Little Belt and Highwood Mountains.

High Wind Watch from late tonight through Saturday afternoon for
Big Belt, Bridger and Castle Mountains-Canyon Ferry Area-Elkhorn
and Boulder Mountains-Fergus County below 4500ft-Gallatin Valley-
Helena Valley-Judith Basin County and Judith Gap-Meagher County
Valleys-Missouri Headwaters-Snowy and Judith Mountains-Upper
Blackfoot and MacDonald Pass.

Winter Weather Advisory from midnight tonight to noon MDT
Saturday for Beaverhead and Western Madison below 6000ft-
Gallatin and Madison County Mountains and Centennial Mountains-
Madison River Valley-Northwest Beaverhead County-Ruby Mountains
and Southern Beaverhead Mountains.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Mar 21, 11:03 AM MDT, 23 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1103 AM MDT Fri Mar 21 2025

MTZ302-303-211900-
Northern High Plains-
Eastern Glacier, Western Toole, and Central Pondera-
Including the cities of Browning, Heart Butte, Dupuyer, Cut Bank,
Ethridge, and Santa Rita
1103 AM MDT Fri Mar 21 2025

...Strong winds over the Northern Plains through early
afternoon...

Strong winds will affect the Northern Plains into early this
afternoon. Sustained winds near 40 mph, with wind gusts around
60 mph are expected through 1 PM.

Those traveling the Highway 2 corridor from Shelby to Browning
should be alert for strong wind gusts.

Brusda
Local storm report, Mar 21, 11:04 AM MDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
1104 AM MDT Fri Mar 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     Non-Tstm Wnd Gst 3 SW Cut Bank           48.60N 112.37W
03/21/2025  M58 MPH          Glacier            MT   ASOS

            ASOS station KCTB Cut Bank Airport.

&&

Brusda

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 2:05 AM MDTHigh Wind WatchTFXBroadwater, Fergus, Gallatin, Jefferson, Judith Basin, Lewis and Clark and 2 more24 hr

Nearby

High Wind Warnings in Montana, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.